Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
11 Posts
Discussion Starter · #1 ·
I have suffered from IBS (mostly D) for over 30 years. I am super sensitive to meds, fiber and food. It has gotten so bad I am having trouble leaving the house. I find that the least bit of a medication to help with the D throws me into C. An example would be I have a 2 hour car ride to pick DD up from college this week. I can usually make it if I take a levbid or levsin SL if I need fast action and one immodium plus only drink water and eat pretzels or a peanut butter sandwich (these are safe foods for me). But the kicker is then the next day I am so constipated that I am in much pain. Taking just one pill or the other does not do enough to help keep the D at bay and allow me to do the drive. I cannot even do more than one dose of fiber (a must with my diverticulosis) a day or I spend it all in the bathroom. I finally have the kind and time down so I am not up at night or chained to the house during the day. I can lay in bed and watch my muscles spasm like seeing a baby kick. My anxiety has intensified in the last year since I have also lost some muscle control over the years from a severe rectal tear during childbirth and a large fistula surgery last year. So urgency has to be taken care of immediately. The only med that has ever helped with the diarrhea was Zoloft when I took it for my fibro pain. I do not want to go back on it as I cannot take anymore weight gain (hypothyroid added 30+ pounds that have not budged in 5 years) and the fact that even on a small dose I felt I wasn't feeling anymore. I have taken more suppliments than I can remember, having allergic reactions to most. I also do self relaxation and breathing exercises which help some but not as much as I would like. I am so limited in what I can eat that I could easily give up food as it is definitely not fun to eat. We have treated my excessive mast cells with vistaril for my IC and allergies but I am currently off it as it too slows down my digestion so much I am miserable. So I usually take it for about 3 months (75 mg/day) when I have a major IC flare which is about every 2-3 years. I currently take Levothroid, atenolol & Aciphex (no increase in D with this but did on Prevacid)daily plus 5 mg valium 2 days a month for severe bladder spasm that coincide with my period. Any words of wisdom? My GI doc I think is frustrated with me as I don't fit the mold. I just had a colonoscopy 5 months ago and except for a small amount diverticulosis my colon does not look bad. They also did an abdominal CT scan that showed nothing (that was another fun experience as no one told me that I would be so sick from the contrast. I literally walked 200" from the test and spent 1 1/2 hours in the hospital public bathroom with sweats and diarrhea. Later they told me that normally your body tries to rid itself of the contrast after you get home. Well not me) If you read all this THANKS for sticking with me.
 

·
Registered
Joined
·
26 Posts
I too am super sensitive to everything. I don't have any answers for you, except don't give up!! When a Dr wants me to try something new, sometimes I just try 1/4 pill first, then add on. That way if I do have a bad reaction, it is not as severe. It is very difficult to find things to help. You just have to keep trying. I also take breaks in between, when I get tired of trying new things. But then I get brave again, and try again. Surely over time we will find some relief!!! Good luck, and remember you are not alone. Don't give up!!!!!!!Blessings,Melanie
 

·
Registered
Joined
·
143 Posts
Strangely I am quite unreactive to meds. Your central nervous system must be very highly strung right now. The only thing I can suggest with the fibre is to take it real slowly when you first start taking it. Even half a dose for two weeks then one dose etc. If you react badly to the upped dosage back it off again until you are stable and try again.Has your GI suggested serotonin affective drugs with you? These could calm down the overreaction of the CNS. Your system seems so out of balance with your numerous problems that it may take a lot of work finding a combination of drugs to get you back to a state of stability. Hypothyroidism also affects bowel motility as you undoubtedly know.If you have not tried hypnotherapy I highly suggest this. It is really helpful to decrease stress and anxiety which can have a major impact on the symptoms. Hope any of that helped!
 

·
Registered
Joined
·
439 Posts
Maybe suggest a complete bowel study with the upper bowel tested. UGI and/or Endoscopy, Gallbladder series? Maybe your problems are related to something going on above the colon.
 

·
Registered
Joined
·
11 Posts
Discussion Starter · #5 ·
Thanks all I have had upper and lower scopes (x3 or 4)plus an abdominal CTscan, plus multiple blood tests (regular and alternative allergy workups) I have had a gallbladder US but that is all for it. Serotonin-I was on Zoloft (for fibro and IC pain) and it did help with the diarrhea but I could not tolerate the weight gain of 20+ pounds as I had already gained 30 pounds in 30 days when my thyroid went wacky. I would be willing to try one again if I knew I would not gain weight on it. Fiber- I have taken the one dose for over 2 years without being able to increase it. My insides are very sensitive. I once had to use a baby glycerin suppository and I could not hold it longer than ~ 3 minutes but I get results. I cannot hold enemas at all. The spasms start within seconds. I have almost ended up admitted to the hospital with dehydration when I have to prep (especially the nasty drinks) for any tests. Cornstarch and vaseline become my best friends during the preps as my skin is so sensitive it burns and bleeds. Hypnotherapy- I have done it in the past for pain control and think I need to try it again for my IBS.
 
1 - 5 of 5 Posts
Top